Alert archive / Oregon / Wind Advisories in 2012

Wind Advisory 18, NWS Pendleton, OR

March 29, 2012Columbia County, Walla Walla County, Washington; 4 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Mar 29, 2012, 7:44 PM PDT for Columbia County, Walla Walla County, Washington; 4 counties in Oregon. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2012, 7:44 PM PDT (02:44 UTC)
Expired
Mar 30, 2012, 11:00 AM PDT
In force
15 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Umatilla County, OR, Wheeler County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 25 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.7 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 561 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
561 m²/s²
0-3 km storm-relative helicity
704 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WWUS76 KPDT 300244
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
744 PM PDT THU MAR 29 2012

...STRONG SURGES OF SOUTHERLY WINDS TONIGHT ALONG THE FOOTHILLS OF
THE BLUE MOUNTAINS AND NORTH CENTRAL OREGON...

.STRONG WINDS ALOFT WILL CONTINUE TO MIX DOWN TO THE SURFACE ALONG
THE FOOTHILLS OF THE BLUE MOUNTAINS AND NORTH CENTRAL OREGON.
WINDS MAY COME IN BURSTS THROUGHOUT THE PERIOD.

ORZ042-507-508-WAZ029-301300-
/O.NEW.KPDT.WI.Y.0018.120330T0244Z-120330T1300Z/
NORTH CENTRAL OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...DUFUR...MADRAS...MAUPIN...MORO...
PRINEVILLE...REDMOND...PENDLETON...PILOT ROCK...HEPPNER...
CONDON...FOSSIL...DAYTON...WAITSBURG...WALLA WALLA
744 PM PDT THU MAR 29 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PDT FRIDAY. 

* TIMING: WINDS WILL CONTINUE TO BE GUSTY THIS EVENING AND
  TONIGHT.  AREAS ALONG THE BASE OF THE BLUE MOUNTAINS...NORTHERN
  DESCHUTES COUNTY...AND SOUTHERN JEFFERSON COUNTY SHOULD EXPECT
  TO SEE THE STRONGEST WINDS.

* WINDS: EXPECT SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* IMPACTS: TRAVELERS ALONG OREGON HWY 395...US 97...STATE ROUTE
  207...STATE ROUTE 11...WASHINGTON STATE ROUTE 25 SHOULD BE
  PREPARED FOR SUDDEN AND STRONG WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
865 
WWUS76 KPDT 301258
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
558 AM PDT FRI MAR 30 2012

...PERIODS OF STRONG SOUTHERLY WINDS THIS MORNING ALONG THE
FOOTHILLS OF THE BLUE MOUNTAINS AND NORTH CENTRAL OREGON...

.STRONG WINDS ALOFT WILL CONTINUE TO MIX DOWN TO THE SURFACE
ALONG THE FOOTHILLS OF THE BLUE MOUNTAINS AND OVER NORTH 
CENTRAL OREGON. WINDS MAY COME IN BURSTS THROUGHOUT THE
PERIOD.

ORZ042-507-508-WAZ029-301800-
/O.EXT.KPDT.WI.Y.0018.000000T0000Z-120330T1800Z/
NORTH CENTRAL OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...DUFUR...MADRAS...MAUPIN...MORO...
PRINEVILLE...REDMOND...PENDLETON...PILOT ROCK...HEPPNER...
CONDON...FOSSIL...DAYTON...WAITSBURG...WALLA WALLA
558 AM PDT FRI MAR 30 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING. 

* TIMING: WINDS WILL CONTINUE TO BE GUSTY THIS MORNING. AREAS
  ALONG THE BASE OF THE BLUE MOUNTAINS...NORTHERN DESCHUTES
  COUNTY...AND SOUTHERN JEFFERSON COUNTY SHOULD EXPECT TO SEE THE
  STRONGEST WINDS.

* WINDS: EXPECT SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 
  MPH.

* IMPACTS: TRAVELERS ALONG OREGON HWY 395...US 97...STATE ROUTE 
  207...STATE ROUTE 11...WASHINGTON STATE ROUTE 25 SHOULD BE 
  PREPARED FOR SUDDEN AND STRONG WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:50 PM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 29, 3:50 PM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
350 PM PDT THU MAR 29 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...A TROUGH OF LOW
PRESSURE REMAINS OFF THE PACIFIC NORTHWEST COAST WITH MOISTURE
STREAMING INTO THE REGION. SNOW LEVELS ARE ABOVE 5000 FEET IN OREGON
AND ABOVE 3000 FEET IN THE EAST SLOPES OF THE CASCADES OF
WASHINGTON. THESE SNOW LEVELS WILL RISE TONIGHT AS WARMER AIR MOVES
INTO THE REGION. THEREFORE...THE PREDOMINATE PRECIPITATION TYPE WILL
BE RAIN. THIS BAND OF PRECIPITATION WILL REMAIN OVER THE AREA ON
FRIDAY BEFORE LIFTING NORTHWARD AS A WARM FRONT FRIDAY NIGHT. AREAS
UNDER THIS BAND WILL SEE RAIN CONTINUE. THEN...A SHORTWAVE TROUGH
WILL PUSH A COLD FRONT THROUGH THE AREA ON SATURDAY. THIS WILL LEAD
TO AN INCREASED CHANCE OF RAIN AND HIGH ELEVATION SNOW FOR THE AREA
ON SATURDAY. SOME INSTABILITY AHEAD OF THE FRONT MAY LEAD TO A FEW
THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS NORTHEAST
OREGON. THE INSTABILITY PARAMETERS HAVE WEAKENED IN THE MODELS...BUT
THERE IS STILL ENOUGH POTENTIAL TO WARRANT A SLIGHT CHANCE MENTION.
THE TROUGH PUSHES EAST SATURDAY NIGHT WITH SNOW LEVELS DROPPING
RAPIDLY TO AROUND 2000-3000 FEET ACROSS THE AREA.
HOWEVER...PRECIPITATION AMOUNTS WILL BE DECREASING AT THIS TIME SO
SNOW AMOUNTS WILL REMAIN BELOW ADVISORY AMOUNTS. WILL NEED TO
MONITOR THE SITUATION AS MODELS HAVE BEEN TRENDING A BIT SLOWER WITH
THE SYSTEM.

TEMPERATURES WILL REMAIN MILD THROUGH THE SHORT TERM...AND WINDS
WILL BE BREEZY TO LOCALLY WINDY EACH DAY WITH THE DISTURBANCES. THE
MAIN CONCERN WILL BE THE AMOUNT OF PRECIPITATION THAT WILL BE
FALLING AS RAIN AND WILL BE ADDRESSED IN THE HYDROLOGY SECTION. DMH

.LONG TERM...SUNDAY THROUGH THURSDAY...SUNDAY WILL SEE THE LINGERING
EFFECTS OF A DEPARTING WEATHER SYSTEM IN THE FORM OF DECREASING
SHOWERS AND A COOL BREEZY DAY. MODELS AGREE THAT MONDAY AND TUESDAY
WILL SEE THE DEEPENING OF AN UPPER LEVEL TROUGH NEAR THE WEST COAST.
HOWEVER...POSITION OF THIS FEATURE DIFFERS WITH TIME AS THE ECMWF
BEING THE MORE PROGRESSIVE NUDGES A FRONT INTO THE REGION MONDAY
NIGHT AND TUESDAY. THE GFS IS SLOWER AND DELAYS THE FRONT UNTIL
WEDNESDAY. GIVEN THE MODEL DIFFERENCES I TRIED TO GO WITH A MIDDLE
OF THE ROAD SOLUTION WITH LOW CONFIDENCE AT THIS POINT.

&&

.AVIATION...00Z TAFS...CLOUDY AND SHOWERY WEATHER IS EXPECTED
OVERNIGHT WITH SOME DECREASE IN SHOWER ACTIVITY ON FRIDAY. OVERALL
EXPECT MAINLY VFR CONDITIONS BUT WITH OCCASIONAL MVFR AT TIMES DUE
TO LOWERED CEILINGS...THOUGH VISIBILITY MAY ALSO BE REDUCED IN THE
HEAVIER SHOWERS. BREEZY SOUTH WINDS OF 15 TO 25 MPH WILL CONTINUE
OVERNIGHT AT MOST LOCATIONS THEN WILL SWITCH TO SOUTHWEST ON
FRIDAY.

&&

.HYDROLOGY...NUMEROUS DAYS OF RAIN HAVE CAUSED STREAMS AND RIVERS
OVER THE BLUE MOUNTAINS AND WALLOWA COUNTY TO START TO RISE WITH
ANOTHER 48 HOURS OF RAIN AND HIGH SNOW LEVELS EXPECTED BEFORE SNOW
LEVELS DECREASE ON SUNDAY MORNING. RIVER FORECASTS SHOW THE LARGE
RIVERS IN THIS AREA WILL RISE TO BANKFULL OR JUST ABOVE..BUT ARE NOT
EXPECTED TO REACH FLOOD STAGE. SMALL STREAMS WILL ALSO SEE RISES
AND MAY SEE SOME FLOODING STARTING LATE FRIDAY. FLOOD WATCH FOR
THIS AREA WILL BE IN EFFECT THROUGH SUNDAY MORNING. ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  61  42  56 /  60  80  70  90
ALW  47  62  45  56 /  60  80  70  90
PSC  49  65  44  57 /  40  60  60  90
YKM  39  58  35  51 /  50  60  60  80
HRI  48  64  43  58 /  50  60  70  90
ELN  38  57  36  51 /  50  70  60  90
RDM  42  59  37  51 /  70  80  60  90
LGD  45  55  38  52 /  70  70  60  90
GCD  43  56  39  53 /  50  70  50  80
DLS  44  59  41  55 /  70  80  80  90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM FRIDAY MORNING THROUGH SUNDAY MORNING
     ORZ049-050-502-503-505-507.

WA...FLOOD WATCH FROM FRIDAY MORNING THROUGH SUNDAY MORNING
     WAZ029-030.

&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

84/91/91/93
Hazardous weather outlook, Mar 29, 7:34 PM PDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
734 PM PDT THU MAR 29 2012

UPDATE TO ADD WIND ADVISORY

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
301415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
734 PM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS EVENING AND TONIGHT

STRONG WIND
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL
     OREGON, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

STRONG SOUTHWEST WINDS ALOFT WILL MIX DOWN TO THE SURFACE CREATING GUSTY
WINDS THIS EVENING AND TONIGHT IN SOME LOCATIONS. STRONGEST WINDS
WILL LIKELY BE ALONG THE BLUE MOUNTAIN FOOTHILLS AND ALONG THE EAST
SLOPES OF THE OREGON CASCADES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING FRIDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN

FLOODING SATURDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN

RAIN AND SNOW MELT RUNOFF WILL RESULT IN SHARP RISES ALONG AREA
RIVERS AND STREAMS. A FLOOD WATCH FOR SMALL CREEKS AND STREAMS HAS
BEEN ISSUED FOR PORTIONS OF SOUTHEAST WASHINGTON AND NORTHEAST
OREGON.  PLEASE REFER TO PRODUCT PDXFFAPDT FOR FURTHER DETAILS.
OTHERWISE...OCCASIONALLY WET AND WINDY WEATHER WILL CONTINUE THROUGH
THE MIDDLE OF NEXT WEEK. A SERIES OF PACIFIC FRONTS WILL AFFECT THE
REGIONS WEATHER WITH RAIN AND MOUNTAIN SNOW AT TIMES. A FEW
THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:11 AM PDTRiver Flood WarningPDTKlickitat47 hr
Mar 30, 8:33 AM PDTAreal Flood AdvisoryPDTKlickitat, Yakima24 hr
Mar 30, 11:58 AM PDTAreal Flood WarningPDTKlickitat, Yakima24 hr

Nearby

Wind Advisories in Oregon, 2012Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.